The only symptom of withdrawal I noticed were the "brain zaps" and they're not painful or anything but certainly a little disturbing... Here's the definition/explanation for them::
Brain zaps, also known as "brain shocks," "brain shivers" or "head shocks", are a fairly common withdrawal symptom experienced during discontinuation (or reduction of dose) of SSRI and SNRI antidepressant drugs. These are said to defy descript
ion for whoever has not experienced them, but the most common themes are of a sudden "jolt," likened to an electric shock, apparently occurring or originating within the brain itself, with associated disorientation for a few seconds. The phenomenon is most often reported as a brief, wave-like electrical pulse that quickly travels across the surface of (or through) the brain. Some people experience these "waves" through the rest of their body, but the sensation dissipates quickly. They are sometimes accompanied by brief tinnitus and vertigo-like feelings. Immediately following this shock is a light-headedness that may last for up to ten seconds. The sensation has also been described by many as a flashbulb going off inside the head or brain. Moving one's eyes from side to side quickly while
open has also been known to trigger these zaps and sometimes causing them to come in rapid succession. It is thought to be a form of neuro-epileptiform activity.
As withdrawal time increases, the frequency of the shocks decreases. At their peak, brain zaps have been associated with severe headaches. They may last for a period of several weeks after the last dose and usually resolve completely within a month or two.
The "brain zap" effect appears to be nearly unique to serotonergic drug formulations which have an extremely short elimination half-life; that is, they are more quickly metabolized by the liver and leave the general circulation faster than longer half-life antidepressants such as fluoxetine (Prozac). This attribute of abruptness leaves the brain a relatively short time to adapt to a major neurochemical change when the medication is stopped, and the symptoms may be caused by the brain's attempt at readjustment. There is no current evidence that these "zaps" present any danger to the patient experiencing them and have rarely been reported as painful however they can be very disconcerting to those patients who have no prior warning or knowledge of them.
I wouldn't say you get hooked on anti depressants like you would with other drugs where you're like "I NEED my Lexapro!!!!" I didn't feel like I was craving them or anything. It's more like with our UC drugs.. If you stop them you're bound to have a relapse, in this case with depression/anxiety. Some people have no problems on them or coming off them, some do.
I would say if you can find other ways aside from ADs to manage your depression then try that. Exercise, yoga, meditation, things like that. Sometimes that's all it takes but if you feel that you're not managing then don't be afraid to speak with your doctor about
other alternatives. It took me forever and I was terrified but it was so much easier than I thought and I felt a million times better afterwards.
Female, 22, Ulcerative colitis (pancolitis) since 1999; GERD; gastritis; oste
openia in hip & lumbar region of the spine from long term prednisone use. Current Meds:
10mg Lexapro (for depression/social anxiety)
Digestive Advantage: Crohn's and Colitis formula (2 pills per day, started 5/14/08)
4800mg Asacol (Four 400mg tablets, three times a day)